Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 185, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 29, 2001, 5:59 PM CDT for Traverse County, Minnesota. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 29, 2001, 5:59 PM CDT (22:59 UTC)
- Expired
- Aug 29, 2001, 6:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Traverse County, MN
The radar
The Aberdeen radar (KABR), 155 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 6:06 PM CDT | Hail 0.75 | Wheaton, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 29, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 559 J/kg
- Mixed-layer CIN
- -400 J/kg
- Mixed-layer LCL
- 2208 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
967
WUUS53 KABR 292259
SVRABR
MNC155-292330-
/NEW.KABR.SV.W.0026.292259-292330/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
559 PM CDT WED AUG 29 2001
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TRAVERSE COUNTY IN MINNESOTA
* UNTIL 630 PM CDT
* AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES NORTHEAST OF WHEATON...MOVING EAST AT
15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CHARLESVILLE AROUND 625 PM CDT
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
$$
LAT...LON 4593 9657 4569 9660 4572 9625 4601 9628
4600 9655
HINTZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:35 PM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, Aug 29, 2:35 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 235 PM CDT WED AUG 29 2001 INTERESTING SITN DEVELOPING THIS AFTN OVER FA...WITH NEARLY ALL FCST CONCERNS IN VERY NEAR TERM. MDLS VERY SIMILAR...AND WILL USE ETA/RUC IN NEAR TERM AND SOME PORTIONS OF AVN ON THE WAY OUT. SWOMCD FOR NERN SD PRETTY MUCH COVERS IT. WARM FRONT LIFTING NWRD THRU AFTN GAINING IDENTITY NOTED BY TEMPS AT KHON NEARING MID 90S AND KETH/K8D3 STILL UPR 70S/LOW 80S. DEWPOINTS ALONG/NORTH OF WARM FRONT STILL IN MID/UPR 60S...AS DEEP SFC MOISTURE CONVERGENCE PER SPC HOURLY MESO MAPS CONTINUES ABR EWRD. COLD FRONT GRINDING TO A HALT...AND MSAS ANALYSIS SHOWS SIG PRESSURE FALLS BEHIND FRONT...AS IT HANGS UP TO WAIT FOR MAIN ENERGY SHOWN NICELY IN RUC/WV PICS IN WRN ND. GLANCE OUT WINDOW SHOWS CB WITH ND STORMS LOOKING RATHER PATHETIC...BUT LARGE SCALE LIFT AND STRENGTHENING MID LEVEL WINDS WILL SOON SPREAD INTO AREA WITH WAVE (45 KTS AT H5 OFF KBIS VWP)...AND WILL ADD ENERGY/ORGANIZATION TO THESE STORMS. WINDOW LOOK ALSO SHOWS SFC BASED CU RAPIDLY DVLPNG...THOUGH SCT AT BEST...FEEL THESE WILL GROW THRU AFTN. AGREE WITH SWOMCD THAT OF EXTRA CONCERN IS MESOSCALE BACKING OF WINDS IN NERN SD...NORTH OF WARM FRONT AND WEAK SFC LOW...WHERE SFC CONVERGENCE IS MAXED. H7-H5 LAPSE RATES OF 8 C/KM...WITH SOUNDINGS SHOWING ELEVATED DRY/MIXED LAYER...STORMS WILL POSE A WIND THREAT. XPCT ISOLD STORMS THRU ZONE ISSUANCE...AND AS LARGE SCALE UVVS WITH WAVE APPROACH...FRONT SHOULD LIGHT UP...BACKBUILDING INTO HIGH SFC THETA RIDGE INTO ERN SD. BROKEN LINE OF STRNG/SVR FROM ABR TO E OF KPIR...MOVING EWRD IN EVNG SEEMS LIKELY...AND WILL WAIT TILL ZONE ISSUANCE FOR FINAL POPS AND IF WATCH MAY BE ISSUED BY THEN. ANY STORM INVOF WARM FRONT WILL NEED TO BE WATCHED CLOSELY. WHILE LARGE SCALE SRH REMAINS THE BEST IN MPX CWA...ANY STORM CROSSING BNDRY COULD TAP ENHANCED SRH. STRONG CAA BOTH ALOFT AND AT SFC LATE TONIGHT AND THUR WILL BRING COOLER TEMPS AS MAIN H5 VORT CLEARS FA BY SUNRISE. SUNNY DAYS/CLEAR NIGHTS ON THUR/NIGHT/FRI. SOME DIURNAL CU A PSBLTY THUR AFTN IN EAST WITH STEEP LL LAPSE RATES AND SOME RESIDUAL LL MOISTURE. WINDS TURN SE ON FRI/NIGHT IN WEST AS MID LEVEL WAA BEGINS. SOME ACCAS/AC POSSIBLE FRIDAY NIGHT AS WEAK MID LEVEL OMEGA DEVELOPS FRI NIGHT...WITH DEVELOPING LLJ IN WAKE OF SFC HIGH/H85 RIDGE. BINAU .EXTENDED DISCUSSION... EXTENDED MDLS IN VERY GOOD AGREEMENT FOR THE SAT-WED PERIOD. BASICALLY...THE EXTENDED PERIOD OVER THE CWA WILL BE DOMINATED BY RIDGING AT 50H. ON SAT AND SUN...UPPER TROUGHING OVER SE CANADA AND THE NE UNITED STATES WILL LIFT OUT AS THE FLOW ACROSS THE NORTHERN UNITED STATES AND SOUTHERN CANADA BECOMES WESTERLY. THIS FLOW BECOMES MORE SOUTHWEST AS TROUGHING DEVELOPS THROUGH THE MIDDLE OF THE WEEK OFF OF THE WEST COAST OF THE UNITED STATES AND CANADA. FOR SAT THROUGH MON...COOL SFC HIGH PRESSURE SLIDES OVER THE GREAT LAKES AND OFF OF THE EAST COAST OF THE UNITED STATES. THEREFORE...WITH E TO SE WINDS ACROSS THE CWA ON SAT...TEMPS WILL BE GENERALLY BELOW NORMAL ACROSS THE CWA. AS THE WINDS TURN TO THE S AND SW ON SUN AND MON...TEMPS WILL WARM UP. 1000-500MB THICKNESSES OVER NE SD AND WC MN RISE FROM 558/12Z SAT TO 573/00Z TUE. S/WS...ALONG WITH ANY PRECIP WITH THEM...SHOULD REMAIN TO THE NORTH OF THE ABR CWA THROUGH THE PERIOD IN THE FAST WESTERLY FLOW. MEX TEMPS SHOW THIS WARM UP BUT WILL TREND EVEN HIGHER ON THESE TEMPS. MOHR .ABR...NONE.
In the hours before
Local storm report, Aug 29, 5:30 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
530 PM CDT WED AUG 29 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM 2 W LAKE NORDEN SD .75 INCH HAIL
08/29/01 HAMLIN REPORTED BY LAW
ENFORCEMENT
0510 PM 2 E LAKE NORDEN SD 1.00 INCH HAIL
08/29/01 HAMLIN REPORTED BY LAW
ENFORCEMENT
0515 PM 5 E LAKE NORDEN SD 2.50 INCH HAIL
08/29/01 HAMLIN REPORTED BY LAW
ENFORCEMENT
0510 PM ROSSHOLT SD .75 INCH HAIL
08/29/01 ROBERTS REPORTED BY LAW
ENFORCEMENT
BINAUThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 5:02 PM CDT | Severe Thunderstorm Warning | ABR | Traverse | 28 min |
| Aug 29, 5:11 PM CDT | Severe Thunderstorm Warning | ABR | Big Stone | 49 min |
| Aug 29, 5:31 PM CDT | Severe Thunderstorm Warning | ABR | Traverse | 44 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.